"Should have just Googled it."

About: The Queen Elizabeth Hospital (King's Lynn)

Went to A & E with dizziness, shallow breathing, excessively dry mouth, difficulty swallowing, rapid pulse. Looked and felt awful. The reception staff were brilliant, got me seen almost immediately which was much appreciated. I had started a course of Flucloxacillin and believed I was having a reaction to them. I was seen by a doctor but I had no rash, no sickness and no diahorrea and so the medication was discounted as the cause. Was given a tablet to stop my dizziness which in time it did but despite blood pressure, ECG and urine sample tests completed I was informed by a nurse that I could go. Everything was fine. Doctor then came to see me and said that I was probably suffering from the heat in my kitchen as I was preparing dinner when symptoms began. I protested as I had literally just started cooking, no heat accumulation. The doctor stopped talking to me and then repeated his diagnosis to my partner, saying again the antibiotics were not responsible. We can leave. As an after thought the doctor returned loudly declaring he had done a pregnancy test and I wasn't pregnant. At no point had I suggested that may even be the case, nor was I informed one was going to be done...if I had been told anything I would have told the Dr that I am unable to have children. On telling him this he said 'sorry' and walked away. My partner and I were both upset and confused, you don't go to hospital for no reason at all and I felt as if I had wasted their time despite feeling dreadful and needing medical help. I was not told to stop taking my antibiotics. Today I had the same reaction on taking the antibiotics and so I Googled ' Flucloxacillin and dizziness'. The very first result listed dizziness as an Anaphylactic Response to Penicillin (the basis of my antibiotic) listing other severe reactions as rapid pulse, shortness of breath, pale complexion....and to immediately seek medical advice! I believe that it was lucky I reduced the dose. If I am one of the rare people who have hyper-sensitivity to Penicillin based antibiotics then things could have been very different had I gone into Anaphylactic Shock. Next time please consider the possibility that a person could be that 1 in 1000 (or more) who presents with a rare reaction to a medicine. Google is a blessing to some and a curse to others but to me it's a Godsend and it might just have prevented the loss of my life. I will discontinue the course and will return to my GP for further tests to be carried out.

Story from NHS Choices

Do you have a similar story to tell? Tell your story & make a difference ››


Response from The Queen Elizabeth Hospital

I was extremely concerned of read about your experiences, please can you ring me on 01553 613613 ext / bleep 3582, so we can fully discuss what happened and ensure that all staff are fully aware of how you felt. Thank you Val Newton Deputy Director of Nursing

  • {{helpful}} of {{total()}} people think this response is helpful